Alert archive / Colorado / Wind Chill Advisories in 2017
Wind Chill Advisory 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this wind chill advisory at Dec 26, 2017, 8:02 PM MST for 4 counties in Colorado. It took effect at Dec 26, 2017, 10:00 PM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 26, 2017, 8:02 PM MST (03:02 UTC)
- In effect from
- Dec 26, 2017, 10:00 PM MST
- Expired
- Dec 27, 2017, 8:00 AM MST
- In force
- 10 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO
The radar
The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.0 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395 WWUS45 KBOU 270302 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 802 PM MST Tue Dec 26 2017 ...VERY COLD TEMPERATURES OVER THE NORTHEAST CORNER OF COLORADO TONIGHT... .Temperatures to the north and east of Akron and Sterling are expected to drop below zero overnight as a wintery airmass remains over eastern Colorado. The cold temperatures will combine with light winds to produce dangerous wind chill conditions through sunrise Wednesday morning. Warming temperatures by mid- morning will bring an end to the hazardous wind chill conditions. COZ048>051-271115- /O.NEW.KBOU.WC.Y.0003.171227T0500Z-171227T1500Z/ Sterling-Akron-Julesburg-Holyoke- Including the cities of Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 802 PM MST Tue Dec 26 2017 ...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM MST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite to exposed skin in as little as 30 minutes. Expect wind chills to range from 10 below zero to 20 below zero. * WHERE...Sterling, Akron, Julesburg and Holyoke. * WHEN...Until 8 AM MST Wednesday. * ADDITIONAL DETAILS...Morning low temperatures will range from zero to 5 below. Winds will be out of the southeast at 5 to 10 mph|. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure to wear a hat and gloves if heading outside. $$
1 follow-up statement
122 WWUS45 KBOU 271027 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 327 AM MST Wed Dec 27 2017 ...VERY COLD TEMPERATURES OVER THE NORTHEAST CORNER OF COLORADO early THIS MORNING... .Temperatures to the north and east of Akron and Sterling will remain below zero early this morning as a wintery airmass remains over eastern Colorado. The cold temperatures will combine with light winds to produce dangerous wind chill conditions through sunrise. Warming temperatures by mid morning will bring an end to the hazardous wind chill conditions. COZ048>051-271500- /O.CON.KBOU.WC.Y.0003.000000T0000Z-171227T1500Z/ Sterling-Akron-Julesburg-Holyoke- Including the cities of Crook, Merino, Sterling, Peetz, Akron, Cope, Last Chance, Otis, Julesburg, Ovid, Sedgwick, Amherst, Haxtun, and Holyoke 327 AM MST Wed Dec 27 2017 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 20 below zero. * WHERE...Sterling, Akron, Julesburg and Holyoke. * WHEN...Until 8 AM MST this morning. * ADDITIONAL DETAILS...Morning low temperatures will range from zero to 5 below. Winds will be out of the southeast at 5 to 10 mph with wind chill readings 10 to 20 below zero. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 7:51 PM MST, 11 minutes earlier.
Area forecast discussion, Dec 26, 7:51 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 751 PM MST Tue Dec 26 2017 .UPDATE... Issued at 751 PM MST Tue Dec 26 2017 Temperatures are down in the single digits across much of the plains and will be going below zero over the next few hours. Over the northeast corner of the state, cold temperatures and light wind will be enough to reach Wind Chill Advisory criteria through the pre-dawn hours. Will issue an advisory for zones 48, 49, 50 and 51 with the evening forecast update. Elsewhere, satellite imagery is showing gradual clearing from weak downslope flow off the Palmer Divide. The clearing trend should continue overnight, but may not be enough to clear things out in the South Platte River valley. Clearing skies may also allow areas of fog to develop, so will not make too many changes to that part of the forecast. In the mountains, breezy conditions over the peaks and ridges are probably producing the patchy blowing snow that is in the forecast already, so will not make any changes up there. No other changes to the forecast are exected as strong warming is exected tomorrow due to northwesterly flow flushing the cold air out. && .SHORT TERM...(This evening through Wednesday) Issued at 203 PM MST Tue Dec 26 2017 The lingering very light snow and flurries is finally showing some diminishment in the past hour over the Denver area and should be all done by late afternoon. Low level moisture is getting more shallow over time and finally seeing some erosion of the stratus deck over the edges across Douglas and Elbert Counties. The forecast plan is too see the stratus deck continue to erode tonight but still some clouds and fog over low lying areas even later tonight over the S Platte River Valley. With the clearing, temperatures expected to be quite cold tonight, possibly dipping below zero over portions of the plains. As for the mountains, will continue to see gusty winds over higher areas under the strong northwest flow pattern. Cross sections showing winds becoming stronger during the day on Wednesday with gusts up to 60kt and more widespread than today. Conditions for an amplified mountain wave don't look all that great given cold air at the surface, too much shear aloft and only weak mountain top stability. Expect warmer temperatures on the plains on Wednesday given the stronger downslope flow. Coldest temperatures will be over low lying areas on the plains with lingering low level inversions. .LONG TERM...(Wednesday night through Tuesday) Issued at 203 PM MST Tue Dec 26 2017 Continued NW flow aloft over the state will keep light snow possible in the higher mountains through the weekend. Wednesday night into Thursday another branch of the upper jet will move south into Colorado bringing increased upper winds over the mountains. Sustained speeds of 25-30 mph with gusting up to 60 over the higher passes will be possible through Thursday into Friday. These windy conditions combined with dry snow on the ground and light snow falling will create areas of blowing snow. This will reduce visibilities at times in the high country into Friday. At lower elevations it is expected that much of the stronger upper level winds will not make it down to the surface given the increased shear seen on model cross-sections, instability and strong ground level inversion provided by a shallow cold air mass. However, current Sangster readings show a decent pressure gradient that could bring some increased winds into the foothills Thursday into Friday, but not enough to warrant any highlights at this time. The plains will stay dry as much of the mountain snow will be the cause of modest moisture and lift provided by NW flow and the jet. Temperatures will slowly increase with highs in the 40s and 50s by Friday with the help of a deepening lee side low on the plains. The NW pattern will continue into the weekend with a slight divergence in the models Saturday into Sunday. The GFS carries a weak trough into western CO by Saturday evening while the EC has continued NW flow with a building ridge over the Great Basin. The trough on the GFS will have a cold front accompany it that will push south by midnight Saturday bringing another shot of cold air and a slight chance of snow. Kept just a slight chance pops in the forecast with temps dropping into the 30s for Sunday. For the start of next week QG subsidence will increase with conditions stabilizing and temperatures rebounding slightly. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 751 PM MST Tue Dec 26 2017 Low clouds and light snow flurries persist at KDEN and KAPA, but visibilities are in the VFR range as cloud cover gets ready to clear out of the Denver area. Will stick with the idea that low clouds will be clearing out of the Denver area airports after 06z. No other aviation impacts are expected after the low clouds dissipate. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Dankers SHORT TERM...Entrekin LONG TERM...Bowen AVIATION...Dankers
Hazardous weather outlook, Dec 26, 10:11 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1011 AM MST Tue Dec 26 2017 COZ030>051-271715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1011 AM MST Tue Dec 26 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Very light snow or flurries will gradually end by noon across the northeast plains of Colorado. Little or no additional snowfall is expected. Scattered light snow showers will also diminish this afteroon over the higher mountain passes. Any additional accumulations will be under an inch. Gusty winds up to 60 mph will continue to produce blowing snow over the higher mountain passes. Temperatures will be well below normal across the plains as an arctic airmass covers the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow will continue in the high country Wednesday with conditions remaining dry on the plains. Gusty winds will accompany the snow reducing visibilities over the higher passes Wednesday. By Thursday, winds over the foothills and mountains will increase with the higher elevations seeing continued chances for light snow through the weekend. There is a slight chance of snow on the plains Saturday into Sunday with cooling temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Nearby
Wind Chill Advisories in Colorado, 2017Every wind chill advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.